The anti-drug movement may be making a difference as statistics show that prescription drug abuse is decreasing. Researchers say that numbers may be misleading, however, as surveys show that heroin use is on the rise. Pill-poppers turn to heroin when prescription drugs are no longer available as it provides a similar high.
A recent study by the Maryland Department of Health and Mental Hygiene revealed that in the first seven months of 2012, the number of deaths from heroin-related overdoses increased 41 percent compared to 2011. Yet death by prescription opioid overdose decreased 15 percent.
Popular prescription drugs include opioids like Oxycontin and Opana, formerly distributed as small, white tablets. Addicts would crush the pills to snort, smoke or inject them. Crushing them bypassed the time-release formula to provide the desired high.
Pharmaceutical companies successfully thwarted prescription drug abuse by changing their formulas. The new pills are unable to be crushed and turn to gel upon contact with moisture. Since this change, painkiller abuse has declined.
Law enforcement has also made a dent in drug abuse by requiring more rigorous record-keeping by pharmacists. Electronic records enable doctors and pharmacists to stay coordinated to the drugs patients are taking and how frequently they are filling prescriptions. However, some doctors and pharmacists have jumped on the illicit drug bandwagon, earning money under the table by filling unwarranted prescriptions.
Heroin dealers are expanding their zones to the suburbs, where more teens are becoming addicted to pills from their parents’ medicine cabinets. The switch to heroin has been fatal for many, as dosage mistakes are easier without clearly marked pills and with variances in purity.
Many have called heroin one of the most addictive substances. It is an opioid, meaning it comes from the opium poppy, just like morphine. Other drugs in this category include prescription painkillers like Oxycontin, Percocet and Opana. These drugs work on the dopamine receptors in the brain, creating a rush of dopamine, increasing pleasure. It is for this reason that painkiller addicts switch to heroin and vice versa.
If you think your teen may be overdosing on heroin, seek medical help immediately. Catching it early may save your son or daughter’s life. The following signs indicate a heroin overdose:
- Shall, labored or no breathing
- Dry mouth
- Pupils the sign of pinpoints
- Discolored tongue
- Low blood pressure
- Weak pulse
- Bluish-tinged nails and lips
- Stomach spasms
- Muscle spasms
The way to becoming cured is not jumping drugs, but is becoming clean again. Only fully detoxing and remedying the reasons for addiction will provide real relief.
About the Author: Sandra Spineck is a writer who has worked as a drug counselor in the past. She suggests that if you want more information on this topic, to contact Narconon centers in the US today.